Acta Mathematica Hungarica

, Volume 157, Issue 1, pp 220–228 | Cite as

Roberts orthogonality for \({2 \times 2}\) complex matrices

  • LJ. Arambašić
  • R. RajićEmail author


We give a complete description of matrices A and B from \({\mathbb{M}_{2}(\mathbb{C})}\) which are Roberts orthogonal to each other. Necessary and sufficient conditions for Roberts orthogonality of A and B are also given in terms of traces of matrices.

Key words and phrases

Roberts orthogonality trace matrix of order 2 

Mathematics Subject Classification

primary 46B20 secondary 47A30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the referee for useful comments and suggestions.


  1. 1.
    Alonso J., Benitez C.: Orthogonality in normed linear spaces: a survey. I. Main properties. Extracta Math., 3, 1–15 (1988)MathSciNetGoogle Scholar
  2. 2.
    Alonso J., Benitez C.: Orthogonality in normed linear spaces: a survey. II. Relations between main orthogonalities. Extracta Math, 4, 121–131 (1989)MathSciNetGoogle Scholar
  3. 3.
    Alonso J., Martini H., Wu S.: On Birkhoff orthogonality and isosceles orthogonality in normed linear spaces. Aequationes Math., 83, 153–189 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arambašić Lj., Berić T., Rajić R.: Roberts orthogonality and Davis–Wielandtshell. Linear Algebra Appl., 539, 1–13 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Arambašić Lj., Rajić R.: On Birkhoff–James and Roberts orthogonality. Spec. Matrices, 6, 229–236 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Aramba sić Lj., Rajić R.: A strong version of the Birkhoff–James orthogonality in Hilbert C*-modules. Ann. Funct. Anal., 5, 109–120 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Arambašić Lj., Rajić R.: On three concepts of orthogonality in Hilbert C*-modules. Linear Multilinear Algebra, 63, 1485–1500 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bhatia R., Šemrl P.: Orthogonality of matrices and some distance problems. Linear Algebra Appl., 287, 77–85 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Birkhoff G.: Orthogonality in linear metric spaces. Duke Math. J., 1, 169–172 (1935)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bonsall F.F., Duncan J.: Numerical Ranges of Operators on Normed Spaces and of Elements of Normed Algebras, London Math Soc. Lecture Note Ser.,Vol. 2. Cambridge University Press, Cambridge (1971)CrossRefGoogle Scholar
  11. 11.
    Bonsall F.F., Duncan J.: Numerical Ranges II, London Math. Soc. Lecture Note Ser., Vol. 10. Cambridge University Press, Cambridge (1973)Google Scholar
  12. 12.
    Davis C.: The shell of a Hilbert-space operator. Acta Sci. Math. (Szeged), 29, 69–86 (1968)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Davis C.: The shell of a Hilbert-space operator. II. Acta Sci. Math. (Szeged), 31, 301–318 (1970)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Dixmier J.: C*-Algebras. North-Holland, Amsterdam (1981)zbMATHGoogle Scholar
  15. 15.
    Donoghue W.F.: On the numerical range of a bounded operator. Michigan J. Math., 4, 261–263 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    James R.C.: Inner product in normed linear spaces. Bull. Amer. Math. Soc., 53, 559–566 (1947)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    James R.C.: Orthogonality and linear functionals in normed linear spaces. Trans. Amer. Math. Soc., 61, 265–292 (1947)MathSciNetCrossRefGoogle Scholar
  18. 18.
    James R.C.: Orthogonality in normed linear spaces. Duke Math. J., 12, 291–302 (1945)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Li C.-K., Poon Y.-T., Sze N.-S.: Davis–Wielandt shells of operators. Oper. Matrices, 2, 341–355 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Opincariu M., Stroe M.: Despre matrice şi determinanţi de ordinul doi,. Gazeta Matematică Ser B, 116, 559–567 (2011)Google Scholar
  21. 21.
    Pop V., Furdui O.: Square Matrices of Order 2 Theory, Applications and Problems.Springer, Berlin–Heidelberg (2017)CrossRefzbMATHGoogle Scholar
  22. 22.
    Roberts D.B.: On the geometry of abstract vector spaces. Tôhoku Math. J 39, 42–59 (1934)zbMATHGoogle Scholar
  23. 23.
    Sikorska J.: Orthogonalities and functional equations. Aequationes Math., 89, 215–277 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Turnšek A.: On operators preserving James’ orthogonality. Linear Algebra Appl., 407, 189–195 (2005)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2018

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of ScienceUniversity of ZagrebZagrebCroatia
  2. 2.Faculty of Mining, Geology and Petroleum EngineeringUniversity of ZagrebZagrebCroatia

Personalised recommendations